Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Can we prevent rebound acid after a PPI?

A 50-year-old woman presents with a new prescription for lansoprazole john bavosi/SPL30mg daily for 28 days. She has been suffering with gastro-oesophageal reflux disease (GORD), but has no alarm features such as bleeding or weight loss. Her medication record shows that last month she was prescribed Maalox suspension (10ml qds prn). She has reduced her smoking from 15 to 10 cigarettes a day.


She asks you whether she will have to take this medicine forever. How will you respond? A proton pump inhibitor (PPI) should be prescribed for appropriate indications at the lowest effective dose for the shortest period; the need for long-term treatment should be reviewed periodically. For GORD, a proton pump inhibitor is usually given for one month and treatment is continued for another month if not fully healed — the patient should see her GP if her symptoms persist despite this course of lansoprazole.


When can rebound acid hypersecretion occur with PPIs? According to the prescribing notes on PPIs (section 1.3.5, BNF 62), rebound acid hypersecretion and protracted dyspepsia can occur after stopping prolonged treatment with a PPI. The patient should be warned about the potential risk of this and should be advised see her GP if her symptoms recur.

To reduce the risk of developing rebound acid hypersecretion, once symptoms have abated treatment should be titrated to a level that maintains remission (eg, by using the lansoprazole intermittently on a prn basis). She could also try using an alginate-containing antacid because the alginate forms a raft on the surface of the stomach contents, reducing reflux and protecting the oesophageal mucosa.


What other advice can you give? You should ask if the patient is taking any other prescribed or over-the-counter medicines because drugs such as non-steroidal anti-inflammatories, bisphosphonates, calcium antagonists, nitrates, theophylline and corticosteroids can worsen symptoms of GORD. She should be advised on lifestyle changes to reduce GORD symptoms, for example, avoiding excess alcohol and aggravating foods such as fats. Other measures include weight reduction and raising the head of the bed. Smoking can aggravate GORD and this patient should be given advice on smoking cessation.


Adapted from BNF 62 Community e-Update an e-learning module produced by the Centre for Pharmacy Postgraduate Education (CPPE) and the British National Formulary and now available at www.cppe.ac.uk/e-learning

Citation: The Pharmaceutical Journal URI: 11093361

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.